Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 303, NWS Dodge City, KS

August 9, 2001Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 9, 2001, 6:27 PM CDT for Pawnee County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2001, 6:27 PM CDT (23:27 UTC)
Expired
Aug 9, 2001, 7:15 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Pawnee County, KS

The radar

The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 6:35 PM CDTHail 0.75Rozel, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
2256 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

242 
WUUS53 KDDC 092327
SVRDDC
KSC145-100015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
627 PM CDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAWNEE COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 715 PM CDT

* AT 625 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES SOUTH OF ROZEL...MOVING EAST AT 10 MPH.

* SOME LOCATIONS AFFECTED
  ROZEL AT 630 PM CDT,
  SANFORD AT 655 PM CDT,
  FRIZELL AT 715 PM CDT,

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS,
  DAMAGING WIND GREATER THAN 60 MILES AN HOUR,

STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

$$

LAT...LON 3833 9957 3809 9954 3811 9895 3832 9908

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:15 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 9, 3:15 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT THU AUG 9 2001

FRONT WAS LOCATED FROM DDC TO GBD THIS AFTERNOON. HIGH BASED
THUNDERSTORMS THAT DEVELOP ALONG THE FRONT SHOULD SAG SOUTH AND
LINGER IN SOUTHERN SECTIONS THROUGH THE MORNING HOURS. A PORTION OF
THE UPPER LOW IS ALSO EXPECTED TO BREAK OFF AND MOVE NORTHEAST
TONIGHT. THIS MAY ALLOW ELEVATED CONVECTION TO DEVELOP NORTH OF THE
FRONT. SO WE WILL KEEP 40% POPS MOST PLACES EXCEPT 30% NORTH.
THE ATMOSPHERE SHOULD BE TOO STABLE FOR RENEWED CONVECTION FRIDAY
AFTERNOON...EXCEPT ALONG THE FRONT RANGE...AND ALONG THE FRONT IN
OKLAHOMA. FRONT RANGE CONVECTION SHOULD WEAKEN AS IT MOVES SOUTHEAST
FRIDAY NIGHT INTO THE MORE STABLE AIR. BUT A WEAK LOW-LEVEL JET MAY
HELP KEEP IT GOING INTO EXTREME WESTERN KANSAS. SO WE WILL KEEP 30%
POPS OUT WEST WITH 20% EAST. THE AIR NORTH OF THE FRONT BEGINS TO
MODIFY AND BECOME MORE UNSTABLE BY SATURDAY AS DECENT DEWPOINTS
BEGIN TO POOL NORTH OF THE FRONT...ESPECIALLY ACROSS THE HIGH PLAINS
OF EASTERN COLORADO AND SOUTHWEST KANSAS. THIS LOOKS LIKE A POSSIBLE
SETUP FOR A COLORADO MCS TO DEVELOP SATURDAY EVENING AND PROPAGATE
SOUTHEAST. AS FOR TEMPERATURES...WE WILL NOT DEPART TOO MUCH FROM
THE PREVIOUS FORECAST. ABUNDANT CLOUD COVER SHOULD KEEP TEMPERATURES
IN THE LOWER TO MID 80S FOR HIGHS...WHICH IS JUST A TAD WARMER THAN
PREVIOUS FORECAST.

FEW CHANGES TO GOING EXTENDED AT THIS TIME. HAVE LEANED CLOSER TO
THE AVN EXTENSION THIS PACKAGE WHICH IS IN GOOD AGREEMENT WITH THE
MRF ENSEMBLES AS OPERATIONAL MRF AND EUROPEAN SOLUTIONS BEGIN TO
VARY WIDELY. UPPER RIDGE TO BUILD INTO ROCKIES BETWEEN SHORT WAVE
CARVED EASTERN TROF AND DEVELOPING EASTERN PACIFIC TROF INTO EARLY
NEXT WEEK. SOUTHEASTERLY BOUNDARY LAYER FLOW MAY ALLOW THUNDERSTORM
COMPLEXES TO SUSTAIN THEMSELVES AS THEY TREK SOUTHEAST AND MAY
IMPACT SOUTHWEST KANSAS. RIDGE SHOULD THEN PUSH EAST AS WESTERLIES
EXPAND OVER THE PACIFIC AND BRING AND END TO THE THUNDER CHANCES BY
MID WEEK. A RETURN TO NEAR 100F TEMPS MAY ALSO BE SEEN AS THE RIDGE
COMES OVERHEAD.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 063/083 064/086 063 422
GCK 061/083 062/086 063 423
EHA 064/084 063/089 065 423
LBL 066/086 064/089 065 423
HYS 061/084 062/085 065 322
P28 069/085 068/087 068 432

.DDC...NONE.

FINCH/POAGE

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.